Knots, i.e. embeddings of spheres

From Manifold Atlas
Jump to: navigation, search

This page has not been refereed. The information given here might be incomplete or provisional.


[edit] 1 Introduction

For a general introduction to embeddings as well as the notation and conventions used on this page, we refer to [Skopenkov2016c, \S1, \S3].

[edit] 2 Examples

Analogously to the Haefliger trefoil knot for k>1 one constructs a smooth embedding t:S^{2k-1}\to\Rr^{3k}, see [Skopenkov2016h, \S5]. For k even this embedding is a generator of E_D^{3k}(S^{2k-1})\cong\Zz; it is not smoothly isotopic to the standard embedding, but is piecewise smoothly isotopic to it [Haefliger1962]. It would be interesting to know if for k odd this embedding is a generator of E_D^{3k}(S^{2k-1})\cong\Zz_2. The last phrase of [Haefliger1962t] suggests that this is true for k=3.

[edit] 3 Classification

Theorem 3.1 [Levine1965, Corollary in p. 44], [Haefliger1966]. For m-n\ge3 the group E^m_D(S^n) is finite unless n=4k-1 and m\le6k, when E^m_D(S^n) is the sum of \Z and a finite group.

Theorem 3.2 (Haefliger-Milgram). We have the following table for the group E^m_D(S^n); in the table k\ge1:

\displaystyle \begin{array}{c|c|c|c|c|c|c|c} (m,n)     &2m\ge3n+4 &(6k,4k-1) &(6k+3,4k+1) &(7,4)   &(6k+4,4k+2) &(12k+7,8k+4) & (12k+1,8k+1)\\ \hline E^m_D(S^n)&0         &\Z        &\Z_2        &\Z_{12} &0           &\Z_4         &\Z_2\oplus\Z_2 \end{array}

Proof for the first four columns, and for the fifth column, k even, are presented in [Haefliger1966] (or are deduced from that paper using simple calculations, cf. [Skopenkov2005, \S3]). The remaining results were announced in [Milgram1972]; no details of the proofs appeared. Alternative proofs for the case (m,n)=(7,4) are given in [Skopenkov2005], [Crowley&Skopenkov2008].

Theorem 3.3 [Milgram1972, Corollary G]. We have E^m_D(S^n)=0 if and only if either 2m\ge3n+4, or (m,n)=(6k+4,4k+2), or (m,n)=(3k,2k) and k\equiv3,11\mod12, or (m,n)=(3k+2,2k+2) and k\equiv14,22\mod24.

For a description of 2-components of E^m_D(S^n) see [Milgram1972, Theorem F].

For m\ge n+3 the group E^m_D(S^n) has been described as follows, in terms of exact sequences [Haefliger1966], cf. [Levine1965], [Haefliger1966a], [Milgram1972], [Habegger1986].

Theorem 3.4 [Haefliger1966]. For m-n\ge3 there is the following exact sequence of abelian groups:

\displaystyle  \ldots \to \pi_{n+1}(SG,SO) \xrightarrow{~u~} E^m_D(S^n) \xrightarrow{~a~} \pi_n(SG_n,SO_n) \xrightarrow{~s~} \pi_n(SG,SO)  \xrightarrow{~u~} E^{m-1}_D(S^{n-1})\to \ldots~.

Here SG_n be the space of maps S^{n-1} \to S^{n-1} of degree 1. Restricting an element of SO_n to S^{n-1} \subset \Rr^n identifies SO_n as a subspace of SG_n. Let SG:=SG_1\cup\ldots\cup SG_n\cup\ldots. Analogously define SO. Let s be the stabilization homomorphism. The attaching invariant a and the map u are defined in [Haefliger1966], see also [Skopenkov2005, \S3].

[edit] 4 Codimension 2 knots

For the best known specific case, i.e. for codimension 2 embeddings of spheres (in particular, for the classical theory of knots in \Rr^3), a complete readily calculable classification (in the sense of Remark 1.2 of [Skopenkov2016c]) is neither known nor expected at the time of writing. However, there is a vast literature on codimension 2 knots. See e.g. the interesting papers [Farber1981], [Farber1983], [Kearton1983], [Farber1984].

On the other hand, if one studies embeddings up to the weaker relation of concordance, then much is known. See e.g. [Levine1969a] and [Ranicki1998].

[edit] 5 References

  • [Crowley&Skopenkov2008] D. Crowley and A. Skopenkov, A classification of smooth embeddings of 4-manifolds in 7-space, II, Intern. J. Math., 22:6 (2011) 731-757. Available at the arXiv:0808.1795.
  • [Farber1981] M. Sh. Farber, Classification of stable fibered knots, Mat. Sb. (N.S.), 115(157):2(6) (1981) 223–262.
  • [Farber1983] M. Sh. Farber, The classification of simple knots, Russian Math. Surveys, 38:5 (1983).

Personal tools